Minnesota, 2011

Flooding in Minnesota, March 27 to 31, 2011

March 27 to 31, 2011 · NWS ARX · 2 events in 2 counties and zones

The combination of melting snow and some rainfall pushed the Mississippi River out of its banks at some northeast Iowa locations toward the end of the month.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

The combination of melting snow and some rainfall pushed the Mississippi River out of its banks at some northeast Iowa locations toward the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 27, 1:41 AM CST, 8 hours 19 minutes earlier.

Area forecast discussion, Mar 27, 1:41 AM CST, 8 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
241 AM CDT SUN MAR 27 2011

.SHORT TERM...TODAY THROUGH WEDNESDAY

MAIN FORECAST CHALLENGE THROUGH THE EARLY PART OF THIS WEEK IS
WITH WHETHER OR NOT WE WILL SEE ANY SNOW TUESDAY AFTERNOON AND
EVENING WITH DRY CONDITIONS EXPECTED OTHERWISE.

STATUS QUO WEATHER-WISE FOR THE NEXT FEW DAYS AS HIGH PRESSURE
REMAINS IN PLACE ACROSS SOUTH CENTRAL CANADA ON INTO THE NORTH
CENTRAL US. THIS HAS LED TO A COOL AND DRY AIR MASS THAT HAS BEEN
STUCK ACROSS THE REGION UNDER NORTHWESTERLY SPLIT FLOW ALOFT. WITH
NO CHANGE TO THE PATTERN THE NEXT TWO DAYS...EXPECT MORE OF THE
SAME WITH THE BELOW NORMAL TEMPERATURES...THIN HIGH CLOUDS WITH
AFTERNOON FAIR WEATHER CUMULUS POPPING UP...AND EAST TO NORTHEAST
WINDS UP AROUND 10 KNOTS BEFORE DROPPING OFF OVERNIGHT.

THE MAIN UNCERTAINTY IN THE FORECAST IS WITH THE TUESDAY
AFTERNOON/EVENING SYSTEM AND WHETHER WE WILL BE ABLE TO SQUEEZE
ANY SNOW OUT OR NOT. AFTER DAYS OF SHOWING AN ACCUMULATING
SNOWFALL...THE 26.12Z AND 27.00Z GFS HAS GONE AWAY FROM IT AND TRENDED
TOWARD WHAT THE CANADIAN AND ECMWF HAS BEEN SHOWING THE PAST FEW
DAYS WITH MORE OF AN OPEN MID LEVEL WAVE AND THE SNOW STAYING
SOUTH OF THE REGION. THE 27.00Z NAM STILL PAINTS SOME QPF DANGLING
BACK INTO THE FORECAST AREA ALONG THE INVERTED SURFACE
TROUGH...BUT THE DRY AIR WILL LIKELY END UP WINNING OUT HERE.
WITH THE SCREAMING TREND OF GOING DRY...HAVE DROPPED ANY CHANCES
FOR SNOW TUESDAY AFTERNOON/EVENING.

.LONG TERM...WEDNESDAY NIGHT THROUGH SATURDAY NIGHT

A SOMEWHAT UNSETTLED WEATHER PATTERN IS EXPECTED GOING PAST MID
WEEK AND INTO NEXT WEEKEND AS A MID LEVEL RIDGE AMPLIFIES ACROSS
THE ROCKIES AND LEAVES THE UPPER MISSISSIPPI RIVER VALLEY REGION
IN NORTHWESTERLY FLOW ALOFT.

WHILE SOME TIMING DIFFERENCES ARE OUT THERE BETWEEN THE 27.00Z
GFS/ECMWF/GEM...THEY ALL BRING THE NEXT LOW PRESSURE SYSTEM INTO
THE UPPER MIDWEST LATE THURSDAY NIGHT INTO EARLY FRIDAY. WHILE
FORECAST THERMAL PROFILES SHOW THAT THIS PRECIPITATION SHOULD
MAINLY FALL IN THE FORM OF RAIN...IT COULD BE COLD ENOUGH IN SPOTS
THAT SOME LIGHT SNOW COULD MIX IN...PARTICULARLY THURSDAY NIGHT.
TEMPERATURE-WISE...A GENERAL WARMING TREND WILL TAKE PLACE THROUGH
THE WEEK AND ON INTO THE WEEKEND WITH TEMPERATURES GETTING BACK TO
NORMAL.

&&

.AVIATION...TODAY THROUGH MONDAY

DRY AND SEASONABLY COLD CANADIAN HIGH PRESSURE WILL REMAIN THE
DOMINANT WEATHER FEATURE ACROSS THE UPPER MIDWEST TODAY THROUGH
MONDAY...AND LIKELY WELL INTO NEXT WEEK. GENERALLY GOOD VFR
CONDITIONS ARE EXPECTED TODAY/TONIGHT/MON. WINDS WILL BE NORTHEAST
TO SOUTHEAST AND GENERALLY LESS THAN 10KT THRU MONDAY AS THE CENTER
OF THE HIGH SLOWLY BUILDS CLOSER TO THE AREA. DAYTIME HEATING PLUS
SOME LOWER LEVEL MOISTURE SOURCED FROM LAKE MI IS EXPECTED TO
PRODUCE SCT 4K-5K FT CUMULUS DURING THE AFTERNOON HOURS OF SUN/MON.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT/LONG TERM...HALBACH
AVIATION...RRS
Hazardous weather outlook, Mar 27, 3:00 AM CST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
400 AM CDT SUN MAR 27 2011

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-281200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
400 AM CDT SUN MAR 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

HIGH WATER LEVELS AND MINOR FLOODING REMAIN A CONCERN ALONG MANY
OF THE TRIBUTARY RIVERS AND ON THE MISSISSIPPI RIVER. WATER LEVELS IN
THE TRIBUTARY RIVERS WERE RECEDING OR HAD FALLEN BELOW FLOOD STAGE
AT ALMOST ALL LOCATIONS. WATER LEVELS ON THE MISSISSIPPI RIVER
CONTINUED TO SLOWLY RISE TOWARD FLOOD STAGE AT MANY LOCATIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FLOODING ALONG RIVERS AND STREAMS WILL REMAIN A CONCERN...ESPECIALLY
THE MISSISSIPPI RIVER. WATER LEVELS ON THE MISSISSIPPI RIVER WILL
CONTINUE TO SLOWLY RISE TOWARD AND ABOVE FLOOD STAGE AT MANY
LOCATIONS THROUGH THE UPCOMING WEEK. THOSE WITH RIVER INTERESTS
SHOULD CONTINUE TO PAY CLOSE ATTENTION TO THE LATEST FORECASTS.

.SPOTTER INFORMATION STATEMENT...

NO ACTION IS NEEDED AT THIS TIME.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

RRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Wabasha

When
March 27, 10:00 AM CST to March 31, 11:59 PM CST
Where
Wabasha County, 0.43 mi NNW of Reads Lndg to 1.15 mi ENE of Reads Lndg
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.406, -92.084

The combination of rainfall and melting snow pushed the Mississippi River at Wabasha out of its banks. The river exceeded the flood stage from the 27th through the end of the month. By the end of the month, the river was just over a foot above the flood stage at 13.05 feet and was still rising.

Flood, Winona

When
March 29, 2:00 PM CST to March 31, 11:59 PM CST
Where
Winona County, 0.67 mi NNW of Winona to 0.63 mi NNE of Winona
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
44.059, -91.655

The combination of rainfall and melting snow pushed the Mississippi River at Winona out of its banks. The river exceeded the flood stage from the 29th through the end of the month. By the end of the month, the river was less than a foot above the flood stage at 13.82 feet and was still rising.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 291139, 291142.